Missouri, 2024

Hail in Missouri, March 12, 2024

March 12, 2024 · NWS EAX · 24 events in 8 counties and zones

In the late afternoon hours of March 12th, a supercell developed over the Lee's Summit/Greenwood area, dropping golf ball or larger hail across portions of Greenwood, Lone Jack, and up toward Oak Grove. Storms continued into the late evening hours, with a total of 21 severe thunderstorm warnings issued and 27 total local storm reports for severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

In the late afternoon hours of March 12th, a supercell developed over the Lee's Summit/Greenwood area, dropping golf ball or larger hail across portions of Greenwood, Lone Jack, and up toward Oak Grove. Storms continued into the late evening hours, with a total of 21 severe thunderstorm warnings issued and 27 total local storm reports for severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 12, 1:53 PM CST, 3 hours 2 minutes earlier. Its key messages:

  • 20 to 50% chance for thunderstorms tonight. Marginal (5 to 10%) Risk of a severe storm tonight. Quarter size hail and 60 mph winds are the greatest concern if a robust updraft can get going.
  • 60 to 80% chance for thunderstorms late Wednesday afternoon and Evening. There is a Slight (10 to 15%) Risk of a few severe storms. Large hail, damaging winds and a tornado or two are possible with this activity.
  • 30 to 60% chance for thunderstorms Thursday afternoon and Evening. There is a Slight (10 to 15%) Risk of a few severe storms. Large hail and damaging winds are possible with this activity.
Area forecast discussion, Mar 12, 1:53 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
253 PM CDT Tue Mar 12 2024

.KEY MESSAGES...

- 20 to 50% chance for thunderstorms tonight. Marginal (5 to
  10%) Risk of a severe storm tonight. Quarter size hail and 60
  mph winds are the greatest concern if a robust updraft can get
  going.

- 60 to 80% chance for thunderstorms late Wednesday afternoon
  and Evening. There is a Slight (10 to 15%) Risk of a few
  severe storms. Large hail, damaging winds and a tornado or
  two are possible with this activity.

- 30 to 60% chance for thunderstorms Thursday afternoon and
  Evening. There is a Slight (10 to 15%) Risk of a few severe
  storms. Large hail and damaging winds are possible with this
  activity.

&&

.DISCUSSION...
Issued at 241 PM CDT Tue Mar 12 2024

Water vapor imagery shows a well defined shortwave trough quickly
moving through Kansas early this afternoon. At the surface, moisture
is currently very limited with dewpoints in the low to mid 40s as of
18Z. 50+ dewpoints were beginning to move in southeastern KS and
become more prevalent across eastern OK. That airmass will continue
to advect northward into the forecast area this afternoon, ahead of
the shortwave trough. With the shortwave moving quickly across
Kansas, the forcing associated with it, and it's associated surface
low and boundaries, will lead to isolated to scattered convection
east the KC area around 00Z this evening. This convection then
quickly moves east and may be east of the forecast area by 06-07Z
tonight. With moisture slow to build north, instability will be
limited. But we should still be able to see 500-1000 J/kg of MUCAPE
within an environment of 30-35 KTs of deep-layer shear, though most
of that is in the bottom half of that layer. Given this, storms may
exhibit shallow rotation/ supercell structures, before becoming more
multicellular or even become a line as they move eastward. Steep mid-
level lapse rates will help support a marginal severe hail threat.

The better setup for severe storms will be late Wednesday
afternoon into the overnight hours. A warm front will lift
northward into the area with deeper moisture building into the
area as a result. This deeper moisture, with surface dewpoints
in the upper 50s to near 60 degrees, will result in a more
unstable atmosphere Wednesday afternoon. MLCAPE values around
1000 to 1500 J/kg are expected by Wednesday afternoon. In the
upper levels, a strong jet will be nosing into the area and the
forecast area may be in the left front quadrant of that jet,
with diffluent flow above the unstable airmass. Additionally,
stronger flow aloft will lead to stronger deep-layer shear and
we may see 45-50kts of 0-6km shear by 00Z. Given the parameters,
there is potential for supercells and with steep lapse rates
aloft, there may be large hail with the strongest storms.
Damaging winds and a tornado or two are also possible with these
storms. The most widespread activity will be in the vicinity of
the warm front as it is lifting northward. For storms that are
north of the warm front, the weak instability present is mainly
elevated so the threat of severe storms is lower. Instability
rapidly increases along and south of the warm front, leading to
greater coverage and severe potential. South of the warm front,
well into the warm sector, warm air aloft will inhibit
convection, limiting coverage. But if a storm can develop and/or
maintain itself in the arm sector, there would be greater
potential for it to be severe given the stronger instability.
This activity will lift northward throughout the evening and
overnight hours as the warm front lifts north, mainly affecting
northern MO as a result.

The last round of storms will affect the area Thursday afternoon and
evening. A mid-level shortwave trough will eject eastward from the
main trough digging into the Southwest. This wave will help push a
cold front through the area Thursday afternoon and evening. CAPE and
shear parameters will be supportive of strong to severe
thunderstorms, including the potential for supercells. The best
potential for strong to severe storms also continues to look east of
the KC area, and mainly for the eastern half of the forecast area
from Thursday afternoon through the evening hours. Veered low level
flow and nearly unidirectional flow aloft may limit the potential
for tornadoes. But relatively steep lapse rates aloft, combined with
the strong instability and shear will be supportive of large hail.
Steep low-level lapse rates with dry air aloft will also result in
higher downdraft CAPE, which support potential for damaging winds.

Cooler air will move into the area for the weekend with temperatures
really just closer to normal for this time of year. A strong trough
will dive into the eastern US Sunday into Monday. This will push a
reinforcing bout of colder air into the region. So for outdoor
festivities on Monday, temperatures will be the coolest of the
entire forecast, with highs in the middle to upper 40s.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1203 PM CDT Tue Mar 12 2024

VFR conditions are expected (>90%) through the forecast. Winds
will be from the SSW around 20kts with gusts to around 30kts
this afternoon/ early this evening. Winds diminish overnight and
become more southerly. The best chance for storms looks to be
east of the terminals later this afternoon into the overnight
hours. So don't even have a mention at this point for any
precipitation chances.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...CDB
AVIATION...CDB
Hazardous weather outlook, Mar 12, 3:12 AM CST, 13 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
412 AM CDT Tue Mar 12 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-130915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
412 AM CDT Tue Mar 12 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Rain showers and thunderstorms are possible late this evening. A few
 strong to isolated severe storms are possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 There is a slight risk for severe storms across portions of the area
 Wednesday and Thursday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Mar 12, 4:42 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
542 PM CDT Tue Mar 12 2024

MOZ037-043-122315-
Cass MO-Jackson MO-
542 PM CDT Tue Mar 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CASS AND
SOUTHWESTERN JACKSON COUNTIES THROUGH 615 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm over
Raymore, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Independence, Lee's Summit, Blue Springs, Raytown, Grandview, Belton,
Raymore, Pleasant Hill, Greenwood, Peculiar, Lake Lotawana, Lake
Winnebago, Lone Jack, Lake Tapawingo, Baldwin Park, and Unity
Village.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 15 and 17.
 Interstate 470 between mile markers 2 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3884 9461 3887 9461 3906 9435 3885 9415
      3867 9442
TIME...MOT...LOC 2242Z 231DEG 20KT 3884 9448

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HB

The radar

The Pleasant Hill radar (KEAX), 9 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

24 hail. Local standard time, as filed.

Hail, Jackson

When
March 12, 4:55 PM CST to 4:57 PM CST
Where
Jackson County, Greenwood
Measured
1.5 in hail
Reported by
Public
Coordinates
38.850, -94.350

Several photos on social media showing ping pong ball sized hail in Greenwood with damage to vehicles.

Hail, Jackson

When
March 12, 4:57 PM CST to 4:59 PM CST
Where
Jackson County, 1.87 mi E of Greenwood
Measured
1.75 in hail
Reported by
Public
Coordinates
38.850, -94.315

Photos of golf ball sized hail just east of Greenwood about 1 mile east of Ranson Road.

Hail, Jackson

When
March 12, 5:05 PM CST to 5:07 PM CST
Where
Jackson County, 0.92 mi NE of Lees Summit
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.929, -94.368

Quarter sized hail at Summit Ridge Apartments off Tudor Road in Lee's Summit.

Hail, Jackson

When
March 12, 5:13 PM CST to 5:15 PM CST
Where
Jackson County, 0.3 mi NNE of Lake Lotawana
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
38.904, -94.318

Ping pong ball sized hail on the east side of Lees Summit near US Highway 50 and Blackwell Road.

Hail, Jackson

When
March 12, 5:39 PM CST to 5:41 PM CST
Where
Jackson County, 0.24 mi WSW of Lone Jack Berry Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.869, -94.174

Quarter sized hail in Lone Jack.

Hail, Jackson

When
March 12, 5:41 PM CST to 5:43 PM CST
Where
Jackson County, 2.49 mi NE of Lone Jack Berry Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
38.893, -94.135

Social media photos of what appears to be ping pong ball sized hail just northeast of Lone Jack.

Hail, Lafayette

When
March 12, 6:03 PM CST to 6:05 PM CST
Where
Lafayette County, 2.22 mi ENE of Bates City
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
39.010, -94.031

Half dollar size hail along Interstate 70 just east of Bates City.

Hail, Lafayette

When
March 12, 6:05 PM CST to 6:07 PM CST
Where
Lafayette County, 1.41 mi ESE of Odessa
Measured
1 in hail
Reported by
Public
Coordinates
38.989, -93.948

Quarter size hail in Odessa.

Hail, Lafayette

When
March 12, 6:11 PM CST to 6:13 PM CST
Where
Lafayette County, 3.34 mi S of Odessa
Measured
1.5 in hail
Reported by
Public
Coordinates
38.952, -93.964

Social media photo of ping pong ball sized hail in Lake Lafayette.

Hail, Lafayette

When
March 12, 6:24 PM CST to 6:26 PM CST
Where
Lafayette County, 4.82 mi ESE of Odessa
Measured
1.25 in hail
Reported by
Public
Coordinates
38.969, -93.890

Mping report of half dollar sized hail near Route M and Varner Road southeast of Odessa.

Hail, Caldwell

When
March 12, 6:35 PM CST to 6:37 PM CST
Where
Caldwell County, 1.85 mi SE of Cowgill
Measured
1 in hail
Reported by
Public
Coordinates
39.548, -93.909

Quarter sized hail just southeast of Cowgill.

Hail, Jackson

When
March 12, 6:52 PM CST to 6:54 PM CST
Where
Jackson County, 1.84 mi WNW of Knobtown
Measured
1 in hail
Reported by
Public
Coordinates
38.984, -94.459

Quarter sized hail in Raytown.

Hail, Lafayette

When
March 12, 6:57 PM CST to 6:59 PM CST
Where
Lafayette County, 0.87 mi ENE of Bates City
Measured
1.25 in hail
Reported by
Public
Coordinates
39.003, -94.054

Half dollar sized hail near Bates City.

Hail, Clay

When
March 12, 7:07 PM CST to 7:09 PM CST
Where
Clay County, 0.92 mi SE of Excelsior Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.340, -94.218

Quarter sized hail in Excelsior Springs.

Hail, Jackson

When
March 12, 7:08 PM CST to 7:10 PM CST
Where
Jackson County, 1.09 mi NW of Oak Grove
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.010, -94.145

Quarter sized hail in Oak Grove.

Hail, Jackson

When
March 12, 7:15 PM CST to 7:17 PM CST
Where
Jackson County, 4 mi N of Oak Grove
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
39.058, -94.130

Golf ball sized hail about 4 miles north of Oak Grove.

Hail, Jackson

When
March 12, 7:35 PM CST to 7:37 PM CST
Where
Jackson County, 3.58 mi N of Grain Vly
Measured
1.5 in hail
Reported by
Public
Coordinates
39.072, -94.201

Ping pong ball sized hail near the intersection of Buckner Tarsney Rd and Truman Rd north of Grain Valley.

Hail, Jackson

When
March 12, 7:36 PM CST to 7:38 PM CST
Where
Jackson County, 1.92 mi N of Grain Vly
Measured
1.75 in hail
Reported by
Public
Coordinates
39.048, -94.198

Golf ball sized hail in north Grain Valley.

Hail, Linn

When
March 12, 7:41 PM CST to 7:43 PM CST
Where
Linn County, 5.78 mi NNE of Purdin
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.029, -93.143

Quarter sized hail just southeast of Browning in far northern Linn County.

Hail, Lafayette

When
March 12, 7:54 PM CST to 7:56 PM CST
Where
Lafayette County, 2.03 mi SW of Napoleon
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
39.109, -94.097

Two inch hail was reported just south of US Highway 24 about 2 miles SSW of Napoleon.

Hail, Cass

When
March 12, 8:14 PM CST to 8:16 PM CST
Where
Cass County, 3.41 mi NW of Creighton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.530, -94.130

Quarter sized hail was reported just north of 7 Highway between Garden City and Creighton.

Hail, Lafayette

When
March 12, 8:24 PM CST to 8:26 PM CST
Where
Lafayette County, 0.26 mi W of Wellington
Measured
2 in hail
Reported by
Public
Coordinates
39.130, -93.985

Two inch hail was reported in Wellington.

Hail, Saline

When
March 12, 8:28 PM CST to 8:30 PM CST
Where
Saline County, 0.98 mi SSW of Sweet Spgs
Measured
1 in hail
Reported by
Public
Coordinates
38.956, -93.424

Quarter sized hail was reported in Sweet Springs from an mping report.

Hail, Johnson

When
March 12, 9:10 PM CST to 9:13 PM CST
Where
Johnson County, 1.6 mi SSE of Warrensburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.748, -93.739

Quarter sized hail was reported on the campus of the University of Central Missouri in Warrensburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156524, 1156525, 1156527, 1156526, 1156528, 1156529, 1156530, 1156531, 1156532, 1156541, 1156542, 1156544, 1156547, 1156543, 1156545, 1156546, 1156549, 1156550, 1156551, 1156552, 1156555, 1156553, 1156558, 1156560.